Atypical Findings in Massive Bupropion Overdose: A Case Report and Discussion of Psychopharmacologic Issues

    loading  Checking for direct PDF access through Ovid

Abstract

Bupropion is an atypical antidepressant that is structurally similar to amphetamines. Its primary toxic effects include seizure, sinus tachycardia, hypertension, and agitation; however, at higher amounts of ingestion, paradoxical cardiac effects are seen. We report the case of a 21-year-old woman who ingested 13.5 g of bupropion, a dose higher than any other previously reported. The patient presented with seizure, sinus tachycardia with prolonged QTc and QRS intervals, dilated pupils, and agitation. Four days after overdose, the patient’s sinus tachycardia and prolonged QTc and QRS intervals resolved with symptomatic management, but she soon developed sinus bradycardia, hypotension, and mild transaminitis. With continued conservative management and close monitoring, her sinus bradycardia resolved 8 days after the overdose. The transaminitis resolved 12 days after the overdose. Our findings are consistent with previously reported toxic effects associated with common overdose amounts of bupropion. In addition, we have observed transient cardiotoxicity manifesting as sinus bradycardia associated with massive bupropion overdose. These findings are less frequently reported and must be considered when managing patients with massive bupropion overdose. We review the psychopharmacologic implications of this and comment on previous literature.

Related Topics

    loading  Loading Related Articles